Mushroom Toxicity

Megan Brashear, CVT, VTS(ECC), discusses mushroom toxicity and the case of case of a dog entering a drug induced coma. 

Views: 1494 - Comments: 0

You are here

wild mushrooms

A 4-year-old MN Border Collie presented to his primary veterinarian after a hike with his owners. During that hike, the dog suddenly started hallucinating, froze in place, and then began wildly running in all directions, crashing into trees, and vocalizing. The owners attempted to distract the dog but were unsuccessful, and eventually had to tackle him to the ground in order to stop him. They immediately took him to the veterinarian.

On presentation to his veterinarian, the dog had a rectal temperature of 106°F and was still extremely agitated and ataxic. In an attempt to relieve his anxiety, the dog was given 10mg diazepam IV and 300mg of phenobarbitol PO. When he was still agitated an hour later he was given ad additional 7.5mg diazepam IV as well as 10mg xylazine IM. He was not back to normal, but returned home with his owners. 

After eight hours at home and no improvement in his mental status or ataxia, the owners elected to bring the dog to DoveLewis for further treatment. Upon arrival in the early morning hours, the dog was normothermic (101.7° F), tachycardic (150bpm), normotensive (109mmHg sys), and panting with injected mucus membranes. He was mentally inappropriate: not responsive to his name, barking and crying with no stimulation, and markedly ataxic, often falling and hitting his head on the floor. He had some wounds to the inside of his lip from self trauma. No muscle tremors were noted at the time.  A CBC, chemistry panel and urinalysis were performed and revealed no abnormalities. 

The plan for this patient was to admit him to the hospital and attempt to control his neurologic issues. He became vocal after administration for about three minutes and then became sedate for 10 minutes. He woke up and began paddling and vocalizing and was administered 2mg/kg phenobarbitol which sedated him for about 20 minutes. When he again began paddling and vocalizing, propofol was administered (to effect), and the dog was intubated and maintained under general anesthesia. IV fluids were started at a rate of 4ml/kg/hr. 

Once the effects of the single bolus of propofol wore off, the dog was allowed to wake up and he was extubated but immediately began to flail, paddle and vocalize. Again, propofol was administered (to effect); he was intubated and started on a propofol CRI (0.2mg/kg/min). After six hours of anesthesia on the propofol CRI, the rate was slowly weaned down and by noon the propofol discontinued. As the effects wore off, the patient again began paddling but responded well to 0.5mg/kg of diazepam and 44mg/kg methocarbamol and went back to sleep. The sedation lasted about an hour before the dog again began paddling and vocalizing at which time the propofol CRI was restarted at 0.1mg/kg/min. Due to the slow rate of improvement in the patient and minimal response to therapy other than general anesthesia, the suspicion for toxicity was high in this dog. A cleansing enema was performed which revealed a large amount of debris and gray/black mushroom pieces. 

The ASPCA Animal Poison Control Center was contacted and a high suspicion for Psilocybin sp. mushroom toxicity was discussed. These are the “magic” hallucinogenic mushrooms. Effects from these mushrooms typically last 24-72 hours and include inappropriate vocalizing, ataxia, paddling and seizure like activity. The toxin in psilocybin mushroom species activates serotonin receptors in the brain, and cyproheptadine can be administered as an antidote in patients suffering the hallucinogenic affects. In patients that cannot take medication orally, cyproheptadine (1.1mg/kg) can be crushed up and administered rectally. 

Four hours after the first, another cleansing enema was performed on the dog yielding more mushroom pieces. A lateral abdominal radiograph was completed and showed some debris still in his stomach, so gastric lavage was performed revealing more debris and some dog food. UAA (5ml/kg) was administered rectally. At this time the propofol CRI was discontinued and a dexmedetomidine CRI (1mcg/kg/hr) was started. After almost 24 hours of anesthesia, the dog was allowed to slowly recover.

Eight hours later the dexmedetomidine CRI was discontinued and the dog was allowed to wake up. He was dysphoric and still vocal, but his mentation was much improved from admit. Blood chemistry values were rechecked and continued to be normal. The dog was responsive to his name and his surroundings, and he began eating. When he was able to walk and his mentation had almost returned to normal, he was discharged to the care of his family.

There are hundreds of different species of mushrooms growing wild, and not all of them are in the deep woods; if it is damp enough mushrooms can grow in suburban backyards. Not all mushrooms are toxic to dogs and people, but it can be extremely difficult to tell the difference between species. Some mushrooms will only cause GI upset (muscarine toxicity from “little brown mushrooms”) resulting in a few hours of vomiting and diarrhea, while other species (especially the Amanita species) can cause fulminant hepatic and renal failure, coagulopathies, neurologic abnormalities, and if not caught soon enough, almost always cause death in our patients.

Owners need to be aware of the dangers of mushroom toxicity and keep mushrooms out of backyards. When hiking in wooded areas, dogs should remain leashed so as not to eat mushrooms out of sight of owners (as what likely happened with the patient mentioned). If mushroom toxicity is suspected, decontamination should be started immediately. In patients that are mentally appropriate, vomit induction followed by charcoal administration should occur. Gastric lavage should be performed in patients who are either too sick or mentally altered to vomit, and do not forget the benefits of multiple cleansing enemas. Enterohepatic circulation will allow for continued absorption of toxin as long as the mushroom pieces remain in the GI tract, so quickly removing them is key. Monitor liver values in mushroom toxicity cases and provide IV fluid support in cases of vomiting and diarrhea. In critically ill patients, monitor them closely for liver and kidney failure, and provide support as needed.

Identification of mushrooms is a challenge, but if possible, have the owners wrap any mushroom pieces in a damp paper towel (do not allow them to dry out or identification becomes nearly impossible) and if available, a mycologist can be helpful in identification. If no identification is possible, treat the animal symptomatically. Be sure to educate owners on the potential dangers of mushroom ingestion, even with those that grow innocently in the backyard. 

Cope, Rhian B., BVSc, BSc, PhD, DABT. "Mushroom Poisoning In Dogs." Veterinary Medicine February (2007): 95-100. Print.
Rossmeisl, Jr, John H., DVM, MS, DACVIM, Michael A. Higgins, DVM, Dennis J. Blodgett, PhD, DABVT, Matthew Ellis, DVM, and Delbert E. Jones, MS. "Amanita Muscaria Toxicosis in Two Dogs." Journal of Veterinary Emergency and Critical Care 16.3 (2006): 208-14. Print.
"Mushrooms." Pet Poison Helpline. N.p., n.d. Web. 23 Mar. 2013

Add To Training Plan


Content Assignment